Missouri, 2002

High Wind in Missouri, August 17, 2002

August 17, 2002 · NWS SGF · 1 event in 1 county or zone

Estimated 50 to 55 mph non-thunderstorm winds uprooted numerous trees in the Fair Grove area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Estimated 50 to 55 mph non-thunderstorm winds uprooted numerous trees in the Fair Grove area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 17, 3:18 PM CST, 2 minutes earlier.

Area forecast discussion, Aug 17, 3:18 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
418 PM CDT SAT AUG 17 2002

RADAR TRENDS INDICATE THREAT FOR ADDITIONAL TSRA DEVELOPMENT MINIMAL
OVER CENTRAL MISSOURI THIS EVENING...OTHERWISE LITTLE CHANGE FROM LAST
NIGHT.

SHORT RANGE MODELS CONSISTENT WITH SWEEPING COLD FRONT SOUTHWARD
INTO CWA SATURDAY AFTERNOON.  TIMING OF FRONT COMBINED WITH CAPES TO
OVER 3000 TO OVERWHELME MODEST CAP AND RELATIVELY WEAK WIND FIELDS
ALOFT AND RESULT IN A STRONG TO SEVERE SQUALL LINE SATURDAY
AFTERNOON.

MODELS DIFFER SLIGHTLY WITH FRONT...THOUGH ANTICIPATE CONVECTIVE
ACTIVITY TO CONTINUE INTO SUNDAY OVER AT LEAST SOUTHERN MISSOURI IN
VICINITY OF FRONT.

ATTENTION THEN TURNS TO THE WEST AS LEE TROFING DEVELOPS AHEAD OF
NEXT UPPER WAVE.  GOOD LOW LEVEL JET AND RESULTING MCS OVER KS TO
MIGRATE EASTWARD OUT AHEAD OF SECOND SURFACE FRONT WITH BEST TSRA
CHANCES OVER NORTHWEST PORTIONS OF CWA BY 12Z MONDAY...THEN ACROSS
CENTRAL MISSOURI DURING THE DAY AS THE FRONT SETTLES IN.

SCENARIO REPLAYED ON TUESDAY...THOUGH THIS WAVE AND ASSOCIATED
TROFING SHOULD KEEP TSRA TOO FAR NORTH TO AFFECT THE OZARKS.

BUMPED POPS UP A TAD SAT/SUN OTHWERWISE ACCEPTED MOS.

.SGF...
MO...NONE.
KS...NONE.

RUNNELS

In the hours before

Special weather statement, Aug 17, 12:00 PM CST, 3 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 17 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  THUNDERSTORMS CAPABLE OF PRODUCING TORRENTIAL RAINFALL.

* AREAS AFFECTED AND TIMING...

  ALONG A JOPLIN TO SPRINGFIELD TO HOUSTON LINE THROUGH 9 PM.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION IS NOT EXPECTED.

* DISCUSSION...

  SLOW MOVING THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AN
  OUTFLOW BOUNDARY LEFTOVER FROM AN EARLIER COMPLEX OF
  THUNDERSTORMS.  THUNDERSTORMS WILL CONTINUE TO REDEVELOP ALONG
  THIS BOUNDARY THROUGH THE REST OF TODAY...AND TRACK EAST ACROSS
  THE SAME AREAS. AS A RESULT...RAINFALL AMOUNTS OF ONE TO THREE
  INCHES WILL BE POSSIBLE ALONG THE INTERSTATE 44 CORRIDOR. NO
  OTHER SEVERE WEATHER IS EXPECTED.

* EXTENDED OUTLOOK THROUGH FRIDAY...

  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN
  MISSOURI THROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED...HOWEVER
  LOCALIZED FLOODING IS POSSIBLE DUE TO REPEATED THUNDERSTORMS AND
  SLOW STORM MOVEMENT.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Greene

When
August 17, 3:20 PM CST
Where
Greene forecast zone
Measured
45 kt (52 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313284.